Results 1 to 5 of 5

Thread: Tricky birth control situation

  1. #1

    Default Tricky birth control situation

    Since 2003 I've been on a combination of Lamictal (currently 400 mg/day) and Ortho Cyclen (for both BC and as treatment for debilitating endometriosis). Last time I went to Planned Parenthood to pick up a new pack of pills they told me that my Blood Pressure was too high and they were going to want to switch me to something with no estrogen. There are a bunch of reasons why this is an issue:

    1.) Lamictal is supposed to lessen the effects of birth control and vice versa. All doctors involved have pretty much said that if I haven't ever gotten pregnant (and haven't started having GMs again), then this combination is probably working. I chalked this up to the fact that Ortho Cyclen is a comparatively "old" pill so it has more estrogen than the newer ones. The RNs at Planned Parenthood want me to go on something with no estrogen at all! A non-estrogen "mini pill" is only about 97% effective on its own, mixed with Lamictal, who knows? I offered to try one of the new "low dose" pills but that's still against their policy. I'm not supposed to switch brands or go off of the pill without consulting my neuro either which makes this extra complicated.

    2.) I'm also taking Ortho Cyclen for endometriosis (severe menstrual cramps), I'm concerned that something without estrogen isn't going to help as much and I know that an IUD is out of the question as it makes cramps much, much worse. Prior to taking BCPs, the pain from these was so bad that I could barely get out of bed. Even when I wasn't menstruating I was having stabbing pains into the cyst which would make me double over.

    I'm pretty sure the Blood Pressure issues are just from stress and my stress level goes WAY up whenever I'm at that clinic which I think is why it comes up so high there and not at other places.

    As for all my risk factors: I'm 31, 5',1" about 105 pounds, eat a vegetarian diet high in veggies low in salt and processed foods, non-smoker, sometimes drinker, no coffee and only green or decaf tea. I have a fairly high stress level because I'm in grad school right now and there's been a lot of problems within our department (I'm kind of a type-A personality, too).

    I'm trying to find a way to talk to my neuro but she has a 1 1/2 month waiting list and the clinic wants me back within 3 weeks. Thanks for reading. Please help!

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    519

    Default

    Hi Jules,

    Welcome to the forum! My advice to you is to have your neuro or family Dr. do a DNA test on you. By doing this they will be able to find out what meds will help you out with the least side effects. I took Lamictal for 4 days and broke out with a
    rash from the drug. The reason why you should stay away from estrogen is because it can cause more seizures. Estrogen causes more excitment in the nervous system when you go through your monthly change and progesterone helps calm your nerves.
    reducing seizures. Stress and lack of sleep are the 2 main things that will trigger seizures for a person. Alcohol can also trigger seizures and lead to epilepsy for some people depending on heavy they drink. I never had any kids so I'm sorry I can't help you
    out there. One thing you can do is start taking vitamin B12 once a day 1000 mcg. this will help calm the nerves and deaden the pain you are having. I wish you the best of luck and May God Bless You!

    Sue

  3. #3

    Default

    Hi Sue,

    Thanks for your reply. The thing is, I'm not having seizures at all: this combination has been great! Planned Parenthood just won't give me any more of the combination pill because I came up with a slightly elevated blood pressure level. They say it's a strict, unbreakable policy. The scary thing is that this will make my Lamictal level spike so I have to go through the process of reducing it which did not go at all well last time (developed a manic episode and landed in the hospital). I left a message for my neuro (she's home with a sick child today) and I'm really hoping she can help. The woman I left a message with was sympathetic. I will try the B12 supplement, though. That's a great idea!

  4. #4
    Distinguished Community Member howdydave's Avatar
    Join Date
    Oct 2006
    Location
    Rochester, New York, USA
    Posts
    168

    Default

    Howdy Jules!

    If the combination works for your seizure control, tell that to your epileptologist and s/he may prescribe it.
    Last edited by howdydave; 12-24-2011 at 09:57 AM.
    Dave
    Ego sum quis ego sum quod ut est quicumque ego sum - Popeye
    www.howdydave.com

  5. #5

    Default

    I agree with Dave. Especially if your bp is down at the neuro's office. It's ridiculous that they would change your regimen without a pattern of high bp and without consulting your neuro or epilepsy specialist since the BC meds affect your epilepsy meds! That's just not good medical practice!! I think I might be inclined to look for a good OB-GYN instead of using Planned Parenthood where most of the practitioners are NP's or PA's.
    Last edited by gracie05; 05-05-2017 at 07:29 AM.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.